• Previous Article
    Diffusion modeling of tumor-CD4$ ^+ $-cytokine interactions with treatments: asymptotic behavior and stationary patterns
  • DCDS-B Home
  • This Issue
  • Next Article
    Approximate dynamics of a class of stochastic wave equations with white noise
doi: 10.3934/dcdsb.2021092

A free boundary problem of the cancer invasion

School of Mathematical Science, Harbin Engineering University, Harbin, 150001, Heilongjiang, China

Received  November 2020 Revised  January 2021 Early access  March 2021

Fund Project: The first author is supported by NSFC grant 11626072

This paper deals with a free boundary problem for the cancer invasion model over a one dimensional habitat in the micro-environment, in which the free boundary represents the spreading front and is caused by tumour cells and acid-mediated. In this problem it is assumed that the tumour cells spread from the given initial region, and the spreading front expands at a speed that is proportional to the tumour cell and acids' population gradient at the front. The main objective is to realize the dynamics/variations of the healthy cells, tumour cells, acid-mediated and the free boundary. We prove a spreading-vanishing dichotomy for this model, namely the tumour cells either successfully spreads to infinity as time tends to infinite at the front, or it fails to establish and dies out in long run while the healthy cells stabilizes at a positive steady-state. The long time behavior of solution and criteria for spreading and vanishing are obtained.

Citation: Yang Zhang. A free boundary problem of the cancer invasion. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2021092
References:
[1]

L. Bianchini and A. Fasano, A model combining acid-mediated tumour invasion and nutrient dynamics, Nonlinear Anal.: RWA, 10 (2009), 1955-1975.  doi: 10.1016/j.nonrwa.2008.03.001.  Google Scholar

[2]

A. BertuzziA. FasanoA. Gandolfi and C. Sinisgalli, Necrotic core in EMT6/Ro tumour spheroids: Is it caused by an ATP deficit, Journal of Theoretical Biology, 262 (2010), 142-150.  doi: 10.1016/j.jtbi.2009.09.024.  Google Scholar

[3]

Y. H. Du and Z. M. Guo, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, J. Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.  Google Scholar

[4]

Y. H. Du and Z. M. Guo, The Stefan problem for the Fisher-KPP equation, J. Differential Equations, 253 (2012), 996-1035.  doi: 10.1016/j.jde.2012.04.014.  Google Scholar

[5]

Y. H. DuZ. M. Guo and R. Peng, A diffusive logistic model with a free boundary in time-periodic environment, J. Funct. Anal., 265 (2013), 2089-2142.  doi: 10.1016/j.jfa.2013.07.016.  Google Scholar

[6]

Y. H. Du and X. Liang, Pulsating semi-waves in periodic media and spreading speed determined by a free boundary model, Annales De Linstitut Henri Poincare Non Linear Analysis, 32 (2015), 279-305.  doi: 10.1016/j.anihpc.2013.11.004.  Google Scholar

[7]

Y. H. Du and Z. G. Lin, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM J. Math. Anal, 42 (2010), 377-405.  doi: 10.1137/090771089.  Google Scholar

[8]

Y. H. Du and Z. G. Lin, The diffusive competition model with a free boundary: Invasion of a superior or inferior competitor, Discrete contin. Dyn. Syst. Ser., 19 (2014), 3105-3132.   Google Scholar

[9]

Y. H. DuH. Matsuzawa and M. L. Zhou, Sharp estimate of the spreading speed determined by nonlinear free boundary problems, SIAM J. Math. Anal, 46 (2014), 375-396.  doi: 10.1137/130908063.  Google Scholar

[10]

R. A. Gatenby and E. T. Gawlinski, A reaction-diffusion model of cancer invasion, Cancer research, 56 (1996), 5745-5753.   Google Scholar

[11]

J. S. Guo and C. H. Wu, On a free boundary problem for a two-species weak competition system, J. Dyn. Diff. Equat, 24 (2012), 873-895.  doi: 10.1007/s10884-012-9267-0.  Google Scholar

[12]

J. B. McGillenE. A. GaffneyN. K. Martin and P. K. Maini, A general reaction-diffusion model of acidity in cancer invasion, Journal of Mathematical Biology, 68 (2014), 1199-1224.  doi: 10.1007/s00285-013-0665-7.  Google Scholar

[13]

R. Peng and X. Q. Zhao, The diffusive logistic model with a free boundary and seasonal succession, Discrete Cont. Dyn. Syst. A, 33 (2013), 2007-2031.  doi: 10.3934/dcds.2013.33.2007.  Google Scholar

[14]

K. SmallboneD. J. GavaghanR. A. Gatenby and P. K. Maini, The role of acidity in solid tumour growth and invasion, Journal of Theoretical Biology, 235 (2005), 476-484.  doi: 10.1016/j.jtbi.2005.02.001.  Google Scholar

[15]

R. VenkatasubramanianM. A. Henson and N. S. Forbes, Incorporating energy metabolism into a growth model of multicellular tumor spheroids, Journal of Theoretical Biology, 242 (2006), 440-453.  doi: 10.1016/j.jtbi.2006.03.011.  Google Scholar

[16]

M. X. Wang, On some free boundary problems of the prey-predator model, J. Differential Equations, 256 (2014), 3365-3394.  doi: 10.1016/j.jde.2014.02.013.  Google Scholar

[17]

M. X. Wang, The diffusive logistic equation with a free boundary and sign-changing coefficient, J. Differential Equations, 258 (2015), 1252-1266.  doi: 10.1016/j.jde.2014.10.022.  Google Scholar

[18]

M. X. Wang, Existence and uniqueness of solutions of free boundary problems in heterogeneous environments, Discrete contin. Dyn. Syst. Ser. B, 24 (2019), 415-421.   Google Scholar

[19]

M. X. Wang and J. F. Zhao, Free boundary problems for a Lotka-Volterra competition system, J. Dyn. Diff. Equat., 26 (2014), 655-672.  doi: 10.1007/s10884-014-9363-4.  Google Scholar

[20]

M. X. Wang and J. F. Zhao, A free boundary problem for a predator-prey model with double free boundaries, J. Dyn. Diff. Equat, 29 (2017), 957-979.  doi: 10.1007/s10884-015-9503-5.  Google Scholar

[21]

M. X. Wang and Y. Zhang, Note on a two-species competition-diffusion model with two free boundaries, Nonlinear Anal. TMA., 159 (2017), 458-467.  doi: 10.1016/j.na.2017.01.005.  Google Scholar

[22]

M. X. Wang and Y. Zhang, Two kinds of free boundary problems for the diffusive prey-predator model,, Nonlinear Anal.: RWA., 24 (2015), 73-82.  doi: 10.1016/j.nonrwa.2015.01.004.  Google Scholar

[23]

M. X. Wang and Y. Zhang, Dynamics for a diffusive prey-predator model with different free boundaries, J. Differential Equations, 264 (2018), 3527-3558.  doi: 10.1016/j.jde.2017.11.027.  Google Scholar

show all references

References:
[1]

L. Bianchini and A. Fasano, A model combining acid-mediated tumour invasion and nutrient dynamics, Nonlinear Anal.: RWA, 10 (2009), 1955-1975.  doi: 10.1016/j.nonrwa.2008.03.001.  Google Scholar

[2]

A. BertuzziA. FasanoA. Gandolfi and C. Sinisgalli, Necrotic core in EMT6/Ro tumour spheroids: Is it caused by an ATP deficit, Journal of Theoretical Biology, 262 (2010), 142-150.  doi: 10.1016/j.jtbi.2009.09.024.  Google Scholar

[3]

Y. H. Du and Z. M. Guo, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, J. Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.  Google Scholar

[4]

Y. H. Du and Z. M. Guo, The Stefan problem for the Fisher-KPP equation, J. Differential Equations, 253 (2012), 996-1035.  doi: 10.1016/j.jde.2012.04.014.  Google Scholar

[5]

Y. H. DuZ. M. Guo and R. Peng, A diffusive logistic model with a free boundary in time-periodic environment, J. Funct. Anal., 265 (2013), 2089-2142.  doi: 10.1016/j.jfa.2013.07.016.  Google Scholar

[6]

Y. H. Du and X. Liang, Pulsating semi-waves in periodic media and spreading speed determined by a free boundary model, Annales De Linstitut Henri Poincare Non Linear Analysis, 32 (2015), 279-305.  doi: 10.1016/j.anihpc.2013.11.004.  Google Scholar

[7]

Y. H. Du and Z. G. Lin, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM J. Math. Anal, 42 (2010), 377-405.  doi: 10.1137/090771089.  Google Scholar

[8]

Y. H. Du and Z. G. Lin, The diffusive competition model with a free boundary: Invasion of a superior or inferior competitor, Discrete contin. Dyn. Syst. Ser., 19 (2014), 3105-3132.   Google Scholar

[9]

Y. H. DuH. Matsuzawa and M. L. Zhou, Sharp estimate of the spreading speed determined by nonlinear free boundary problems, SIAM J. Math. Anal, 46 (2014), 375-396.  doi: 10.1137/130908063.  Google Scholar

[10]

R. A. Gatenby and E. T. Gawlinski, A reaction-diffusion model of cancer invasion, Cancer research, 56 (1996), 5745-5753.   Google Scholar

[11]

J. S. Guo and C. H. Wu, On a free boundary problem for a two-species weak competition system, J. Dyn. Diff. Equat, 24 (2012), 873-895.  doi: 10.1007/s10884-012-9267-0.  Google Scholar

[12]

J. B. McGillenE. A. GaffneyN. K. Martin and P. K. Maini, A general reaction-diffusion model of acidity in cancer invasion, Journal of Mathematical Biology, 68 (2014), 1199-1224.  doi: 10.1007/s00285-013-0665-7.  Google Scholar

[13]

R. Peng and X. Q. Zhao, The diffusive logistic model with a free boundary and seasonal succession, Discrete Cont. Dyn. Syst. A, 33 (2013), 2007-2031.  doi: 10.3934/dcds.2013.33.2007.  Google Scholar

[14]

K. SmallboneD. J. GavaghanR. A. Gatenby and P. K. Maini, The role of acidity in solid tumour growth and invasion, Journal of Theoretical Biology, 235 (2005), 476-484.  doi: 10.1016/j.jtbi.2005.02.001.  Google Scholar

[15]

R. VenkatasubramanianM. A. Henson and N. S. Forbes, Incorporating energy metabolism into a growth model of multicellular tumor spheroids, Journal of Theoretical Biology, 242 (2006), 440-453.  doi: 10.1016/j.jtbi.2006.03.011.  Google Scholar

[16]

M. X. Wang, On some free boundary problems of the prey-predator model, J. Differential Equations, 256 (2014), 3365-3394.  doi: 10.1016/j.jde.2014.02.013.  Google Scholar

[17]

M. X. Wang, The diffusive logistic equation with a free boundary and sign-changing coefficient, J. Differential Equations, 258 (2015), 1252-1266.  doi: 10.1016/j.jde.2014.10.022.  Google Scholar

[18]

M. X. Wang, Existence and uniqueness of solutions of free boundary problems in heterogeneous environments, Discrete contin. Dyn. Syst. Ser. B, 24 (2019), 415-421.   Google Scholar

[19]

M. X. Wang and J. F. Zhao, Free boundary problems for a Lotka-Volterra competition system, J. Dyn. Diff. Equat., 26 (2014), 655-672.  doi: 10.1007/s10884-014-9363-4.  Google Scholar

[20]

M. X. Wang and J. F. Zhao, A free boundary problem for a predator-prey model with double free boundaries, J. Dyn. Diff. Equat, 29 (2017), 957-979.  doi: 10.1007/s10884-015-9503-5.  Google Scholar

[21]

M. X. Wang and Y. Zhang, Note on a two-species competition-diffusion model with two free boundaries, Nonlinear Anal. TMA., 159 (2017), 458-467.  doi: 10.1016/j.na.2017.01.005.  Google Scholar

[22]

M. X. Wang and Y. Zhang, Two kinds of free boundary problems for the diffusive prey-predator model,, Nonlinear Anal.: RWA., 24 (2015), 73-82.  doi: 10.1016/j.nonrwa.2015.01.004.  Google Scholar

[23]

M. X. Wang and Y. Zhang, Dynamics for a diffusive prey-predator model with different free boundaries, J. Differential Equations, 264 (2018), 3527-3558.  doi: 10.1016/j.jde.2017.11.027.  Google Scholar

[1]

Jianping Wang, Mingxin Wang. Free boundary problems with nonlocal and local diffusions Ⅱ: Spreading-vanishing and long-time behavior. Discrete & Continuous Dynamical Systems - B, 2020, 25 (12) : 4721-4736. doi: 10.3934/dcdsb.2020121

[2]

Jingli Ren, Dandan Zhu, Haiyan Wang. Spreading-vanishing dichotomy in information diffusion in online social networks with intervention. Discrete & Continuous Dynamical Systems - B, 2019, 24 (4) : 1843-1865. doi: 10.3934/dcdsb.2018240

[3]

Fang Li, Xing Liang, Wenxian Shen. Diffusive KPP equations with free boundaries in time almost periodic environments: I. Spreading and vanishing dichotomy. Discrete & Continuous Dynamical Systems, 2016, 36 (6) : 3317-3338. doi: 10.3934/dcds.2016.36.3317

[4]

Jan Giesselmann, Niklas Kolbe, Mária Lukáčová-Medvi${\rm{\mathord{\buildrel{\lower3pt\hbox{$\scriptscriptstyle\smile$}} \over d} }}$ová, Nikolaos Sfakianakis. Existence and uniqueness of global classical solutions to a two dimensional two species cancer invasion haptotaxis model. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4397-4431. doi: 10.3934/dcdsb.2018169

[5]

Mingxin Wang. Existence and uniqueness of solutions of free boundary problems in heterogeneous environments. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 415-421. doi: 10.3934/dcdsb.2018179

[6]

Gary Bunting, Yihong Du, Krzysztof Krakowski. Spreading speed revisited: Analysis of a free boundary model. Networks & Heterogeneous Media, 2012, 7 (4) : 583-603. doi: 10.3934/nhm.2012.7.583

[7]

Lei Yang, Lianzhang Bao. Numerical study of vanishing and spreading dynamics of chemotaxis systems with logistic source and a free boundary. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1083-1109. doi: 10.3934/dcdsb.2020154

[8]

Tong Yang, Fahuai Yi. Global existence and uniqueness for a hyperbolic system with free boundary. Discrete & Continuous Dynamical Systems, 2001, 7 (4) : 763-780. doi: 10.3934/dcds.2001.7.763

[9]

Yihong Du, Zhigui Lin. The diffusive competition model with a free boundary: Invasion of a superior or inferior competitor. Discrete & Continuous Dynamical Systems - B, 2014, 19 (10) : 3105-3132. doi: 10.3934/dcdsb.2014.19.3105

[10]

Avner Friedman, Xiulan Lai. Free boundary problems associated with cancer treatment by combination therapy. Discrete & Continuous Dynamical Systems, 2019, 39 (12) : 6825-6842. doi: 10.3934/dcds.2019233

[11]

Lei Jing, Jiawei Sun. Global existence and long time behavior of the Ellipsoidal-Statistical-Fokker-Planck model for diatomic gases. Kinetic & Related Models, 2020, 13 (2) : 373-400. doi: 10.3934/krm.2020013

[12]

Tong Li, Kun Zhao. Global existence and long-time behavior of entropy weak solutions to a quasilinear hyperbolic blood flow model. Networks & Heterogeneous Media, 2011, 6 (4) : 625-646. doi: 10.3934/nhm.2011.6.625

[13]

Laurence Cherfils, Stefania Gatti, Alain Miranville. Long time behavior of the Caginalp system with singular potentials and dynamic boundary conditions. Communications on Pure & Applied Analysis, 2012, 11 (6) : 2261-2290. doi: 10.3934/cpaa.2012.11.2261

[14]

Rong Wang, Yihong Du. Long-time dynamics of a diffusive epidemic model with free boundaries. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 2201-2238. doi: 10.3934/dcdsb.2020360

[15]

M. Chuaqui, C. Cortázar, M. Elgueta, J. García-Melián. Uniqueness and boundary behavior of large solutions to elliptic problems with singular weights. Communications on Pure & Applied Analysis, 2004, 3 (4) : 653-662. doi: 10.3934/cpaa.2004.3.653

[16]

Nguyen Huu Du, Nguyen Thanh Dieu. Long-time behavior of an SIR model with perturbed disease transmission coefficient. Discrete & Continuous Dynamical Systems - B, 2016, 21 (10) : 3429-3440. doi: 10.3934/dcdsb.2016105

[17]

Nataliia V. Gorban, Olha V. Khomenko, Liliia S. Paliichuk, Alla M. Tkachuk. Long-time behavior of state functions for climate energy balance model. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 1887-1897. doi: 10.3934/dcdsb.2017112

[18]

Tania Biswas, Elisabetta Rocca. Long time dynamics of a phase-field model of prostate cancer growth with chemotherapy and antiangiogenic therapy effects. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021140

[19]

Xianpeng Hu, Hao Wu. Long-time behavior and weak-strong uniqueness for incompressible viscoelastic flows. Discrete & Continuous Dynamical Systems, 2015, 35 (8) : 3437-3461. doi: 10.3934/dcds.2015.35.3437

[20]

Pierluigi Colli, Gianni Gilardi, Philippe Laurençot, Amy Novick-Cohen. Uniqueness and long-time behavior for the conserved phase-field system with memory. Discrete & Continuous Dynamical Systems, 1999, 5 (2) : 375-390. doi: 10.3934/dcds.1999.5.375

2020 Impact Factor: 1.327

Article outline

[Back to Top]